Alert archive / Kansas / Severe Thunderstorm Warnings in 2020

Severe Thunderstorm Warning 52, NWS Hastings, NE

June 20, 2020Rooks County, Kansas

NWS Hastings, NE issued this severe thunderstorm warning at Jun 20, 2020, 7:38 PM CDT for Rooks County, Kansas. It was in force for 52 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jun 20, 2020, 7:38 PM CDT (00:38 UTC)
Expired
Jun 20, 2020, 8:30 PM CDT
In force
52 min
Issued by
NWS Hastings, NE
Area
Storm-based polygon
Hail
1.75 in
Wind
60.0 mph

County Rooks County, KS

The radar

The Grand Island radar (KUEX), 132 km from the middle of the area, began a volume at 00:40 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Dodge City, (KDDC), launched 00:00Z, 0.6 hours before the alert went out and 183 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 00:00Z on 2020-06-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1215 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 00:00Z on 2020-06-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 35 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1215 J/kg
Mixed-layer CIN
-7 J/kg
Mixed-layer LCL
2145 m above ground
0-6 km bulk shear
24 kt
0-1 km storm-relative helicity
35 m²/s²
0-3 km storm-relative helicity
57 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.2

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Hastings, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 20, 6:40 PM CDT, 58 minutes earlier.

Area forecast discussion, Jun 20, 6:40 PM CDT, 58 minutes before
AREA FORECAST DISCUSSION
National Weather Service Hastings NE
640 PM CDT Sat Jun 20 2020

.SHORT TERM...(This evening through Sunday)
Issued at 325 PM CDT Sat Jun 20 2020

Stratus from this morning has lifted and is more stratocumulus this
afternoon. Gradually, the clouds are diminishing. A trough of low
pressure is moving through the Nebraska panhandle this afternoon and
there are a few stronger cumulus developing along the trough.

Thunderstorms are expected to develop along the trough to the west
and move toward the forecast area later this afternoon and tonight.
Most of the forecast models keep it moving through the northern part
of the forecast area and the southern end of the line dissipates as
it gets closer to our area. Have kept the PoPs in the northern part
of the area, but did bring them a bit further to the south in case
the southern end of the line does not dissipate as it moves into the
area. The best chance for severe weather appears to be during the
evening, because after 06Z, the CAPE decreases.

Late tonight, into Sunday morning, there should be a dry period. The
thunderstorms tonight should have moved out and waiting for the
thunderstorms Sunday to take off. An upper level wave moves into the
area during the day and the surface trough is in the vicinity. The
convection tonight will likely affect the location of the surface
trough and could leave a few boundaries around the area as well. By
late morning the CAPE is over 4000 J/kg and thunderstorms will
probably take off early in the afternoon. The best CAPE/shear
location will be in the eastern half or so of the forecast area.

.LONG TERM...(Sunday night through Saturday)
Issued at 325 PM CDT Sat Jun 20 2020

The CAPE starts to diminish during the evening. The strongest
thunderstorms should be done between 10pm and midnight. There is
still a chance for some thunderstorms through the night as the upper
level wave moves through, but the chances decrease.

Thunderstorms should move out Monday morning, but the next wave
approaches during the afternoon and the chance for thunderstorms
continues into the evening and maybe overnight in the far south.

Monday night into Tuesday night there is northwest flow with a weak
upper level wave that moves through, there will be some small
chances for thunderstorms, mostly in the southwest part of the area.

The period Wednesday through Saturday will continue under northwest
flow. There are several, mainly weak, waves that move through the
area, but each of them have a chance for some precipitation. Timing
the waves and where the precipitation will be is challenging. The
best wave seems to be Friday into Saturday, but the models have a
difference in timing that makes it a little challenging.

Temperatures through the period will be a few degrees either side of
normal for this time of year. The cooler days will be early in the
week and warmer toward the end of the week.

&&

.AVIATION...(For the 00Z KGRI/KEAR TAFS through 00Z Monday)
Issued at 640 PM CDT Sat Jun 20 2020

The main aviation forecast concern will be the chance for showers
and thunderstorms this evening. The high-resolution guidance is
really hit or miss with these storms impacting the terminals, so
have just included a VCTS after 01z for both KGRI and KEAR. After
these storms move through late this evening...before 06z...think
it will be relatively quiet until Sunday afternoon. Winds will be
southerly with some cu developing by Sunday afternoon.
Thunderstorms are also expected to develop Sunday afternoon, and
the terminals could be impacted by these...but the details of
timing and location are difficult to determine this far out and
have kept the forecast VFR with no mention of Thunderstorms for
now. See this being added...at least a VCTS in subsequent TAFs.

&&

.GID WATCHES/WARNINGS/ADVISORIES...
NE...NONE.
KS...NONE.
&&

SHORT TERM...JCB
LONG TERM...JCB
AVIATION...Billings Wright
Hazardous weather outlook, Jun 20, 3:33 PM CDT, 4 hours 5 minutes before
Hazardous Weather Outlook
National Weather Service Hastings NE
333 PM CDT Sat Jun 20 2020

KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087-
211200-
Phillips-Smith-Jewell-Rooks-Osborne-Mitchell-Valley-Greeley-Nance-
Sherman-Howard-Merrick-Polk-Dawson-Buffalo-Hall-Hamilton-York-
Gosper-Phelps-Kearney-Adams-Clay-Fillmore-Furnas-Harlan-Franklin-
Webster-Nuckolls-Thayer-
333 PM CDT Sat Jun 20 2020

This Hazardous Weather Outlook is for south central Nebraska and
portions of north central Kansas.

.DAY ONE...Tonight.

A few thunderstorms are possible this evening between 7PM and
midnight. An isolated severe thunderstorm with large hail up to
golf ball size and damaging wind gusts around 60mph is possible,
mainly for areas near and north of Interstate 80.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Off and on thunderstorms are in the forecast for the remainder of
the outlook period. Sunday afternoon and evening continue to look
like the best chance for severe weather during this time period,
especially along and east of a line from Greeley to Alma Nebraska
and including north central Kansas, between 3 pm and 11 pm. Large
hail and damaging winds are the main threats. Additional strong
thunderstorms are possible next week, so be sure to stay up to
date on the latest forecast.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed tonight between 7 pm and
midnight north of Interstate 80.

&&

More information may be obtained at the following web page:
   https://www.weather.gov/hastings

In the hours before

Special weather statement, Jun 20, 6:12 PM CDT, 1 hour 26 minutes before
Special Weather Statement
National Weather Service Hastings NE
612 PM CDT Sat Jun 20 2020

NEZ082-202345-
Furnas NE-
612 PM CDT Sat Jun 20 2020

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN FURNAS COUNTY UNTIL
645 PM CDT...

At 612 PM CDT, Doppler radar was tracking a strong thunderstorm near
Cambridge, or 27 miles east of McCook, moving east at 25 mph.

Penny size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Cambridge, Arapahoe and Holbrook.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4029 10019 4034 9990 4016 9985 4014 10019
TIME...MOT...LOC 2312Z 255DEG 24KT 4023 10010

Fay
Special weather statement, Jun 20, 6:27 PM CDT, 1 hour 11 minutes before
Special Weather Statement
National Weather Service Hastings NE
627 PM CDT Sat Jun 20 2020

NEZ039-210000-
Valley NE-
627 PM CDT Sat Jun 20 2020

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN VALLEY COUNTY UNTIL 700
PM CDT...

At 626 PM CDT, Doppler radar was tracking a strong thunderstorm near
Burwell, moving southeast at 35 mph.

Penny size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Ord, Elyria and Fort Hartsuff State Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

A Severe Thunderstorm Watch remains in effect until 1000 PM CDT for
central Nebraska.

LAT...LON 4174 9893 4165 9882 4158 9902 4161 9921
      4174 9921
TIME...MOT...LOC 2326Z 297DEG 28KT 4172 9919

Fay
Special weather statement, Jun 20, 6:30 PM CDT, 1 hour 8 minutes before
Special Weather Statement
National Weather Service Hastings NE
630 PM CDT Sat Jun 20 2020

NEZ082-210000-
Furnas NE-
630 PM CDT Sat Jun 20 2020

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN FURNAS COUNTY UNTIL
700 PM CDT...

At 630 PM CDT, Doppler radar was tracking a strong thunderstorm near
Lebanon, or 23 miles northwest of Norton, moving east at 25 mph.

Penny size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Wilsonville and Hendley.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4015 10019 4015 9997 4000 9999 4000 10019
TIME...MOT...LOC 2330Z 285DEG 23KT 4006 10022

Fay
Special weather statement, Jun 20, 7:01 PM CDT, 37 minutes before
Special Weather Statement
National Weather Service Hastings NE
701 PM CDT Sat Jun 20 2020

NEZ039-040-210045-
Valley NE-Greeley NE-
701 PM CDT Sat Jun 20 2020

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN GREELEY AND NORTHERN
VALLEY COUNTIES UNTIL 745 PM CDT...

At 701 PM CDT, Doppler radar was tracking a strong thunderstorm near
Elyria, or 7 miles north of Ord, moving east at 25 mph.

Penny size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Ord, Elyria and Fort Hartsuff State Park.

A Severe Thunderstorm Watch remains in effect until 1000 PM CDT for
central Nebraska.

LAT...LON 4158 9839 4158 9921 4174 9921 4174 9840
TIME...MOT...LOC 0001Z 266DEG 23KT 4170 9892

Billings Wright
Local storm report, Jun 20, 7:15 PM CDT, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
715 PM CDT SAT JUN 20 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0710 PM     HAIL             6 SSE WILSONVILLE       40.04N 100.06W
06/20/2020  E1.50 INCH       FURNAS             NE   TRAINED SPOTTER

&&

JMBW

The office that day

Everything else NWS Hastings, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 20, 7:01 PM CDTSpecial Weather StatementGIDValley44 min
Jun 20, 7:46 PM CDTSpecial Weather StatementGIDBuffalo29 min
Jun 20, 7:47 PM CDTSpecial Weather StatementGIDGreeley28 min
Jun 20, 7:54 PM CDTSevere Thunderstorm WarningGIDBuffalo, Dawson51 min
Jun 20, 8:16 PM CDTSpecial Weather StatementGIDHall44 min
Jun 20, 8:37 PM CDTSpecial Weather StatementGIDNance53 min
Jun 20, 8:48 PM CDTSevere Thunderstorm WarningGIDHall, Hamilton42 min
Jun 20, 8:54 PM CDTSpecial Weather StatementGIDBuffalo51 min
Jun 21, 12:09 AM CDTSpecial Weather StatementGIDNance51 min
Jun 21, 12:35 AM CDTSevere Thunderstorm WarningGIDMerrick, Nance, Polk40 min
Jun 21, 1:16 AM CDTSevere Thunderstorm WarningGIDMerrick, Nance, Polk44 min
Jun 21, 7:16 AM CDTSpecial Weather StatementGIDClay29 min
Jun 21, 7:18 AM CDTSpecial Weather StatementGIDNuckolls27 min
Jun 21, 8:50 AM CDTSpecial Weather StatementGIDPolk25 min
Jun 21, 9:17 AM CDTSpecial Weather StatementGIDPolk28 min
Jun 21, 10:13 AM CDTSpecial Weather StatementGIDWebster32 min
Jun 21, 6:08 PM CDTSpecial Weather StatementGIDHoward, Sherman52 min
Jun 21, 6:10 PM CDTSevere Thunderstorm WarningGIDHoward, Sherman50 min
Jun 21, 6:14 PM CDTSevere Thunderstorm WarningGIDBuffalo46 min
Jun 21, 6:18 PM CDTSpecial Weather StatementGIDGosper, Phelps42 min
Jun 21, 6:33 PM CDTSevere Thunderstorm WarningGIDDawson, Gosper, Phelps42 min
Jun 21, 6:37 PM CDTSevere Thunderstorm WarningGIDBuffalo, Hall, Howard, Sherman38 min
Jun 21, 6:56 PM CDTSpecial Weather StatementGIDBuffalo49 min
Jun 20, 8:24 PM CDTSevere Thunderstorm WarningGIDPhillips, Rooks30 min
Jun 20, 9:31 PM CDTSpecial Weather StatementGIDRooks44 min
Jun 21, 2:21 AM CDTSpecial Weather StatementGIDOsborne39 min
Jun 21, 7:21 AM CDTSpecial Weather StatementGIDOsborne24 min
Jun 21, 8:28 AM CDTSpecial Weather StatementGIDMitchell32 min
Jun 21, 8:59 AM CDTSpecial Weather StatementGIDSmith31 min
Jun 21, 9:09 AM CDTSevere Thunderstorm WarningGIDJewell, Smith51 min
Jun 21, 9:51 AM CDTSpecial Weather StatementGIDJewell24 min
Jun 21, 10:16 AM CDTSpecial Weather StatementGIDJewell29 min
Jun 21, 10:19 AM CDTSevere Thunderstorm WarningGIDJewell41 min
Jun 21, 10:39 AM CDTSpecial Weather StatementGIDMitchell36 min
Jun 21, 11:06 AM CDTSevere Thunderstorm WarningGIDJewell, Mitchell39 min
Jun 21, 11:42 AM CDTSevere Thunderstorm WarningGIDMitchell48 min
Jun 21, 1:28 PM CDTSpecial Weather StatementGIDMitchell32 min
Jun 21, 2:16 PM CDTSpecial Weather StatementGIDOsborne29 min
Jun 21, 2:28 PM CDTSevere Thunderstorm WarningGIDOsborne47 min
Jun 21, 3:11 PM CDTSevere Thunderstorm WarningGIDOsborne, Rooks49 min
Jun 21, 3:19 PM CDTSevere Thunderstorm WarningGIDJewell, Mitchell, Osborne41 min
Jun 21, 3:23 PM CDTAreal Flood AdvisoryGIDOsborne3 hr
Jun 21, 3:57 PM CDTSevere Thunderstorm WarningGIDOsborne, Rooks48 min
Jun 21, 4:16 PM CDTAreal Flood AdvisoryGIDRooks3 hr
Jun 21, 4:20 PM CDTSevere Thunderstorm WarningGIDPhillips40 min
Jun 21, 4:31 PM CDTFlash Flood WarningGIDRooks5 hr
Jun 21, 4:52 PM CDTSpecial Weather StatementGIDPhillips38 min
Jun 21, 5:00 PM CDTSpecial Weather StatementGIDPhillips45 min
Jun 21, 5:03 PM CDTSevere Thunderstorm WarningGIDPhillips, Smith16 min
Jun 21, 5:22 PM CDTSpecial Weather StatementGIDSmith23 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2020Every severe thunderstorm warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.